Tamsulosin-intraoperative floppy iris syndrome link is urged to be considered by primary care physicians

August 1, 2009

A recent article in the Journal of the American Medical Association, an editorial in American Family Physician, articles in the general media outlets, and an updated patient advisory statement from the American Society of Cataract and Refractive Surgery and the American Academy of Ophthalmology aim to further education primary care physicians and patients about the association between a patient's use of tamsulosin and complications or difficulty during cataract surgery.

Key Points

A link between a patient's use of tamsulosin (Flomax, Boehringer Ingelheim Pharmaceuticals) and complications or difficulty during cataract surgery due to intraoperative floppy iris syndrome (IFIS) has been established by many studies by ophthalmologists.

The Journal of the American Medical Association (JAMA) published a lead article May 20 (301:2044–2045) by Chaim M. Bell, MD, PhD, and colleagues that described the results of a study of more than 96,000 men, aged 66 or more years, who had been prescribed tamsulosin or other alpha-blockers and had undergone cataract surgery between 2002 and 2007. The study found that exposure to tamsulosin within 14 days before cataract surgery more than doubled the rate of serious postoperative ophthalmic adverse events. No significant associations were found with exposure to nonselective alpha-blocker medications used to treat BPH.

In addition, American Family Physician (AFP), the peer-reviewed journal of the American Academy of Family Physicians (AAFP), recently published an invited editorial by David F. Chang, MD, who, along with John R. Campbell, MD, first described IFIS in 2005. In his June 15 editorial, Dr. Chang sought to educate PCPs about the link between IFIS and tamsulosin, and he referred them to a statement issued jointly by the American Academy of Ophthalmology (AAO) and the American Society of Cataract and Refractive Surgeons (ASCRS).

The joint educational update statement, issued in July 2008 (see "Initiative aims to educate PCPs better about IFIS," Ophthalmology Times, Aug. 1, 2008), urges prescribing physicians to consider involving an ophthalmologist before initiating the use of alpha-1 antagonists in patients with known cataracts. It also asks physicians to remind patients who already are taking systemic alpha-1 antagonists to report this medication history before having eye surgery.

The more, the better

Although this link has been known for some time, Dr. Chang, a clinical professor at the University of California, San Francisco, and in private practice in Los Altos, CA, said it is important to see more information about IFIS reaching PCPs and the general public.

"Because the majority of [tamsulosin] prescriptions are written by PCPs as a first-line treatment for BPH, it is very important that they understand what IFIS is and that [tamsulosin] in particular, and alpha-blockers in general, can complicate cataract surgery," Dr. Chang said in an interview with Ophthalmology Times. "Although the joint ASCRS-AAO educational update statement was distributed by online channels to the [American College of Physicians] and AAFP memberships in July 2008, the JAMA article and the AFP editorial are the first time that information about IFIS has appeared in the general medical peer-reviewed literature."

ASCRS, AAO statement

In June, following general press coverage of the JAMA article, ASCRS and AAO jointly released an updated patient advisory statement to clarify what patients already taking tamsulosin or other alpha-blockers should do. It also noted that the warnings similarly apply to women who take alpha-blockers for urinary retention problems or anyone who takes them for hypertension.

According to the statement:

The patient advisory also emphasized that if the ophthalmologist is made aware of a patient's drug history, the success rate for cataract surgery still is excellent and there is no need to delay or avoid the cataract surgery that has been recommended.